Hail, Gage
- When
- August 9, 3:09 PM CST
- Where
- Gage County, 1.38 mi N of Filley
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -96.530
Hail up to 2 inches in diameter caused damage to at least one vehicle in the area.
Scattered thunderstorms, a few severe, developed along a cold front that pushed slowly into southeast Nebraska during the mid to late afternoon hours of August 9th. Temperatures ahead of the front climbed into the 90s with dew points in the 70s providing a modestly unstable environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms, a few severe, developed along a cold front that pushed slowly into southeast Nebraska during the mid to late afternoon hours of August 9th. Temperatures ahead of the front climbed into the 90s with dew points in the 70s providing a modestly unstable environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 9, 1:38 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 238 PM CDT SUN AUG 9 2009 .DISCUSSION... EVENING CONVECTION WILL BE THE MAIN CONCERN IN THE NEAR TERM...THEN FOCUS TURNS TO POPS ON MONDAY/MONDAY NIGHT. LATEST WATER VAPOR IMAGERY IN COMBINATION WITH RUC 500MB ANALYSIS SHOWS UPPER LEVEL TROF AXIS OVER THE WESTERN DAKOTAS INTO NERN COLORADO WITH SOUTHWEST FLOW OUT AHEAD OF IT ACROSS MUCH OF THE CNTRL PLAINS. EMBEDDED WEAK SHORTWAVE ENERGY CONTINUES TO MOVE THRU THE SWRLY FLOW ACROSS PORTIONS OF SWRN KS. AT THE SFC...CDFNT BISECTS THE CWA AND EXTENDS FROM BASICALLY WEST CNTRL IA TO NEAR THE SFC LOW IN NCNTRL KS. ELEVATED TSTMS CONTINUE ALONG THIS BOUNDARY. FORECAST FOR LATE THIS AFTERNOON AND TONIGHT IS NOT REAL CLEAR CUT AT THE MOMENT. THINKING IS THAT CONVECTION WILL BECOME MORE WIDESPREAD ALONG AND SOUTH OF THE FRONT WHERE A VERY UNSTABLE AIRMASS IS IN PLACE AND 0-6KM BULK SHEAR IS ON THE ORDER OF 40-50KTS AS FORCING FROM SWRN KS SHORTWAVE ENERGY MOVES NEWD TOWARD THE REGION LATER THIS AFTERNOON. AIDING IN FORCING FOR ASCENT WILL BE ENTRANCE REGIONS TO MID AND UPPER LEVEL JETS...SO EXACTLY HOW FAR NORTH OF THE BOUNDARY CONVECTION WILL DEVELOP IS QUESTIONABLE. WITH MID AND UPPER LEVEL FORCING INCREASING THIS EVENING...THINK SOME ACTIVITY IS POSSIBLE NORTH OF THE BOUNDARY...BUT CONFIDENCE IS LOW. A FEW MODELS ARE GENERATING MCS ACTIVITY DEVELOPING OVER NWRN NEB/SERN SD THIS EVENING IN ASSOCIATION WITH THE UPPER LEVEL TROF. THIS ACTIVITY THEN DIVES SEWD AND COULD MOVE INTO OUR WESTERN COUNTIES MONDAY. WL CONTINUE A SMALL POP TO ACCOUNT FOR THIS NEAR THE KS/NE BORDERS. MUCH OF THE REMAINDER OF THE FORECAST WL BE DRY AND NEAR SEASONABLE FOR TEMPERATURES AS THE UPPER RIDGE BEGINS TO BUILD BACK INTO THE CNTRL CONUS. THE FORECAST BECOMES MORE UNCLEAR TOWARD THE WEEKEND AS FLOW BECOMES SOUTHWESTERLY AS A LARGE UPPER LOW BEGINS TO TRACK ACROSS THE WESTERN CONUS. 12Z GFS WAS NOT FOLLOWED THIS FORECAST PACKAGE AS IT APPEARS TO TRACK THE LOW TOO FAR NORTH ACROSS SOUTHERN CANADA. KERN && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAF ISSUANCE... CONCERNS IN THE TAF CYCLE INCLUDE CONVECTION THIS AFTN/EVNG INTO THE EARLY OVERNIGHT...AS WELL AS SMALL POTENTIAL FOR REDUCED VIS CLOSER TO MRNG. SHOULD SEE SHRA/TSRA LINGERING NEAR KOMA/KLNK FOR SEVERAL MORE HRS TODAY. FOR NOW...HAVE INCLUDED JUST SHOWER AND CB MENTION...AND WILL AMEND AS NEEDED TO TIME THROUGH ANY TSRA WITH MVFR CIGS/VIS. GROUND IS FAIRLY MOIST...AND AS CONVECTION PUSHES SE...MODELS HINT AT LINGERING LOW-LEVEL MOISTURE AND WEAK WINDS. DID NOT ADD A VIS RESTRICTION IN THIS CYCLE...BUT WILL NEED TO BE CONSIDERED IN LATER CYCLES...PARTICULARLY AT KOFK AND ALSO AT KOMA. ALL SITES SHOULD CLEAR BY AROUND 14Z...WITH INCREASING NWLY WINDS LATE MRNG. MAYES && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES/KERN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1151 AM CDT SUN AUG 9 2009 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-100700- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1151 AM CDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE FOR THE REST OF TODAY INTO TONIGHT...ESPECIALLY SOUTH OF A LINE FROM COLUMBUS NEBRASKA TO DENISON IOWA. CLOSER TO THE SOUTHERN BORDER OF NEBRASKA AND IOWA...A FEW STORMS THIS AFTERNOON AND EVENING COULD REACH SEVERE LIMITS. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA FROM MONDAY AFTERNOON INTO MONDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...BUT PLEASE PASS ALONG ANY REPORTS OF HAIL...WIND DAMAGE OR RAINFALL AMOUNTS OVER ONE INCH. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1025 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL 2 N NICKERSON 41.56N 96.47W
08/09/2009 E1.75 INCH DODGE NE TRAINED SPOTTER
0710 AM TSTM WND DMG 2 N NICKERSON 41.56N 96.47W
08/09/2009 DODGE NE TRAINED SPOTTER
4 INCH BRANCHES DOWN.
&&
MAYESPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1155 AM CDT SUN AUG 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL COLUMBUS 41.43N 97.36W
08/09/2009 E2.00 INCH PLATTE NE TRAINED SPOTTER
HAIL UP TO TWO INCHES IN DIAMETER
0608 AM HAIL COLUMBUS 41.43N 97.36W
08/09/2009 E1.75 INCH PLATTE NE LAW ENFORCEMENT
HAIL UP TO GOLFBALL SIZE WEST SIDE OF COLUMBUS
0641 AM HAIL 4 N ROGERS 41.52N 96.92W
08/09/2009 E1.75 INCH COLFAX NE PUBLIC
0652 AM HAIL 4 NW NORTH BEND 41.51N 96.84W
08/09/2009 E1.75 INCH DODGE NE AMATEUR RADIO
0710 AM TSTM WND DMG 2 N NICKERSON 41.56N 96.47W
08/09/2009 DODGE NE TRAINED SPOTTER
4 INCH BRANCHES DOWN.
0710 AM HAIL 2 N NICKERSON 41.56N 96.47W
08/09/2009 E1.75 INCH DODGE NE TRAINED SPOTTER
0730 AM TSTM WND DMG 3 NW BLAIR 41.57N 96.18W
08/09/2009 WASHINGTON NE TRAINED SPOTTER
SMALL TREE DOWN WIND EST 60 MPH
0747 AM HAIL 1 SW MODALE 41.61N 96.03W
08/09/2009 E1.75 INCH HARRISON IA TRAINED SPOTTER
&&
MAYESThe Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail up to 2 inches in diameter caused damage to at least one vehicle in the area.
Thunderstorm winds estimated at over 60 mph downed large tree limbs in the area which caused some house and outbuilding damage. Crops were also flattened around town.
A thunderstorm gust front, which preceded the rain from the storm, brought winds estimated at over 60 mph. These strong winds continued until well after the rain had started which, according to local newspaper reports, lasted for at least 15 minutes. The winds uprooted several big trees and snapped trees and limbs all over town. The downed trees and limbs caused house and vehicle damage, blocked streets and downed power lines. The downed power lines caused an hour and half power outage in Auburn and a 4 to 5 hour loss for rural areas surrounding town. A few transformers in the Auburn area were also damaged and a trailer was blown off of Highway 75 four miles south of town. This was the second wind storm within a week to hit the Auburn area, the other was on Aug. 4th, although this one was deemed much worse by local emergency management.
A spotter estimated that thunderstorm wind gusts of around 65 mph downed 2 to 3 inch diameter tree limbs.
Thunderstorm wind gusts estimated at over 60 mph split or downed a significant number of large trees in the Humboldt area. The fallen trees caused scattered structural damage in the area, especially at the local cemetery where 20 to 30 trees were lost.
Thunderstorm winds estimated at around 60 mph downed 4 inch diameter tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178795, 178796, 178797, 178798, 185826, 178800.